I've had SVT since I was around 10 years old and AFIB since I was around 40. Currently I get SVT around once a month and AFIB around once a year. Each time I get AFIB it feels like it is immediately preceded by an SVT, which converts into AFIB instead of sinus rhythm. I can't be sure though, because I've never been on a monitor at the start of an AFIB episode.
I've been considering ablation for SVT, mainly so that I can take an SSRI. My doctors agree that ablation would be a good idea for this reason.
If SVT really is a trigger for my AFIB, then eliminating SVT might also eliminate AFIB, which would be good.
Even if there is no change in the AFIB frequency, I'd be happier without the SVTs.
On the other hand, it seems possible that the SVT is somehow interfering with my AFIB circuitry. If my SVTs are cured, could that lead to an increase in AFIBs? Having AFIB episodes monthly instead of yearly would be a very bad outcome for me.
What is known about the effects of ablation in patients who have SVT and AFIB?
You raise a very good question and it is indeed possible that by eliminating the SVT you will also eliminate the afib. However, there is always some risk that due to the long standing nature of the SVT there has been electrical remodeling of the atrium and you will still have bouts of afib. You shouldn't have any increase in the episodes however. The only way to find out for sure is to get the SVT ablated and then see what happens with the afib.
I'm most interested in a reply from the Doc to your question.
I've had SVT attacks going back to at least the early 1970's .
Was able to keep them very brief ( no more than ten seconds )
by inhaling deeply and holding the breath while pretending
to strain as if doing a bowel movement.
Then along comes about 1998 and I had to have intervention
via Adenosine at ER to stop a SVT attack. Not until I had
had another trip to ER, did my Cardiologist decide to write
me a prescription for TOPROL XL 50. OK, what followed was
what I would describe as SVT "bursts" which would start and
stop after a few seconds run with no effort on my part.
Then along comes about 2000 and I'm doing chemo and one of
my medications had the potential of inducing Afib. And it
apparently did. Went to ER where they told me I was in Afib.
Stayed overnite while they introduced me to Digoxin which
I'm on at .25mg/day . And, my Cardio subsequently upped my
Toprol to XL 100.
That's where I stand now with these meds. I get PAC's and
PVC's periodically. Still get SVT 'bursts" as well.
Thinking about moving to North-Western PA. The locale would
be about 100 miles from CCF. Strongly inclined to have an
Electro-Physiological tests done there to see what can be
done about ending this junk. Am tired of it, no end. It does
take it's psychological toll.
Good luck on trying to treat your SVT. I had an ablation several months ago, that unfortunately did not work (it was discovered I have PAT/Paroxysmal Atrial Tachycardia). However, ablations are very often successful and you may want to consider seeing an electrophysiologist to see if it is an option for your diagnoses.
Also, I have been trying to post here for at least 4 months and unable to - any ideas on time of day to try? I am eager to ask the docs here about PAT and PVCs, which I am now struggling with. I am on Atenolol for the PAT, and am now having PVCs as well.
Just wanted to let you know I was in the same situation. Had an ablation 2 years ago for SVT. Now have SVT, atrial-fib, PVC's.
I was on Atenolol for quite some time but it did not releive my PVC's or SVT to any great degree. I am now on propranolol (Inderal) 10mg three times a day. It has done wonders for my PVC's. Makes me very tired though. Meds work different for everyone, but just thought I would mention it, because your case sounds so much like mine.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.